Forum

Gabapentine

just started taking gabapentine 100mg x 3 times a day. I’m feeling really “spaced” out. Just wondering if this is normal and if so how long does it take to settle down.

thank you.

Hi Gloves, well we are all different and meds can affect one person and not the next…but, I’ve been on gabapentin since May, can take a while to build up as pain relief. Initially can have impact to make you tired and bit “spaced”, as it dampens down nerves. But i found my body adjusted after couple weeks. I’m now trialling increase from 1200mg to 1500mg as directed by consultant. Found it made me tired again but been couple weeks now and getting more manageable. They have got side effects, if you find impact too much after few weeks, then talk to your gp. These are drugs that need conversation with gp before stopping, need be cut down slowly. Julie

Thanks Julesgazz, that’s really helpful. I’ve been given it for my “tingly” legs. I’m very lucky as I have no pain but very excitable legs,feet, hands, arms and sometimes torso.

The gabapentine so far is just causing drowsiness and as I seem to be on such a low dose compared to a lot of people on here hopefully it will settle quite quickly.

i am eagerly awaiting my appointment with the MS nurse but have only just been diagnosed. I’m sure she/he will help a lot.

thanks again

Hi Gloves I have been taking Gabapentin,100mg x 3, for about 5 weeks now. I used the exact same phrase as you ‘spaced out’ completley detached from my surroundings. I have stuck with it and that spaced out feeling has gone although really tired. To be honest it is not doing a lot for my tingling hands and nerve pain in both arms. May have to have the dose upped or try something else. I am not diagnosed yet although my scans and my consultant suggest it is only a matter of time, just waiting on other tests (LP and repeat brain MRI). Only yesterday I received an appointment to see the MS nurse, I am lucky (?) to be in an area where MS services are excellent. I think I will keep on with the gabapentin until I see the nurse and discuss at that appointment. Hope it works for you. Mel

Hi Gloves,

I’ve been on gabapentin for about seven years now, starting on a low dose and very gradually increasing it, as per instructions from my neuro, to 2400mg per day - 3x800mg. I take them chiefly for the relief of sharp shooting neuropathic pains and ‘the hug’ (cramp in the rib cage, AKA intercostal muscle spasms).

Like many meds, it did take me a short while to get used to it (sorry, but can’t remember just how long), however, I now find the drug highly effective with no noticeable side effects.

Give it a bit of time, and I hope it’ll work for you as well it does for me, but don’t worry if it doesn’t, your neuro will have several other meds up his/her sleeve.

Good luck

Ben

hi i took gabapentin only for about 7 months before i was told i had MS everyone is different but i couldn’t shake off the tired and not on this planet feeling and felt worse on them started off on a low dose and went up to 1300 mg a day

i took it for my leg twitching shooting and muscle tightness and hip pain as i wasn’t and still cant walk in the correct manor

hope this helps

Hello Gloves

If you find that Gabapentin (after taking it for a while so the initial bedding down phase is passed) isn’t doing what you want it too, then ask for something different.

Our reactions to drugs are all different, just as our experience of the various symptoms differ. Some find that Gabapentin does exactly what they want it to do, others never do. I took it for quite a while and don’t think it really made much difference to me, but that was years ago. My MS has altered over time, so my reaction to drugs has also changed.

In fact, my rehab specialist (who is brilliant at drugs) prefers to use Gabapentin for most people as a short term pain relief drug rather than a long term treatment. As I say, we are all so different that we cant tell what effect a drug will have on us.

Excitable legs could be spasms and/or spasticity and tingly legs could be a type of neuropathic pain. I know you’ve said you don’t have actual ‘pain’, but neuropathic pain can take many forms, and your ‘tingling’ could be classed as being on the pain continuum.

It’s definitely worth sticking with the Gabapentin for a few weeks and see how you get on. If you find that the dopiness or fatigue makes it impossible, then ask to switch to something else. Don’t try to up your dose of the Gabapentin until you’re comfortable with the low dose. And if you never get past the dopiness, then give the drug up.

Try not to compare your experience and expectations of a drug with other people’s as there are so many symptoms for which people take the different drugs. Plus there are as many ways of describing the same symptoms that you can’t be sure you’re talking about the same symptoms, nor the same reactions to the drug. Think about how it makes you feel and whether it is helping with your specific problems.

Sue

Thanks everyone I do seem to be feeling less drowsy and “tingling” seems a lot less. I am definitely committed to keep going as my husband keeps reminding me it hasn’t been a week! (I’m slightly impatient) and I am still very much in denial with my prognosis.

1 Like

Give yourself a break Gloves. It’s only been a few weeks since you were diagnosed with a lifelong, potentially disabling disease. You need time to let that diagnosis sink in. Get through the first months when you feel very low because of the diagnosis and onward into furious anger that MS has picked you. Allow yourself time and space to hate the bloody disease before you maybe just about learn to live with it. I won’t say ‘accept it’ because it’s a bugger of a disease that moved in without a by your leave and doesn’t deserve acceptance.

Hopefully Gabapentin will settle down and do the job it’s been employed to do. And if it doesn’t, sack it and employ a different drug. Just maybe give it a bit more than a week to do it’s thing.

All the best.

Sue

My wife has been on 1800 mg a day of gabapentin for probably about 2.5 years i would think(long before even any thought of MS),initially she had nerve damage from an injury and if i remember right the gabapentin replaced amitriptyline which did make her really drowsy and totally spaced out. For her these were a great improvement from that point of view but certainly even with loads of other drugs they don’t make her anywhere near pain free!

It worries me all the drugs she is taking long term but hopefully now she has been diagnosed and we see Ms nurse etc they are going to have a review of them all,its a bit of a mix up of things added bit by bit by gp before Ms was known!